Skip Navigation LinksHome > January 2011 - Volume 39 - Issue 1 > Adverse events and their relation to mortality in out-of-hos...
Critical Care Medicine:
doi: 10.1097/CCM.0b013e3181fa4301
Clinical Investigations

Adverse events and their relation to mortality in out-of-hospital cardiac arrest patients treated with therapeutic hypothermia*

Nielsen, Niklas MD, PhD; Sunde, Kjetil MD, PhD; Hovdenes, Jan MD, PhD; Riker, Richard R. MD; Rubertsson, Sten MD, PhD; Stammet, Pascal MD; Nilsson, Fredrik PhD; Friberg, Hans MD, PhD; the Hypothermia Network

Collapse Box

Abstract

Objectives: To investigate the association between adverse events recorded during critical care and mortality in out-of-hospital cardiac arrest patients treated with therapeutic hypothermia.

Design: Prospective, observational, registry-based study.

Setting: Twenty-two hospitals in Europe and the United States.

Patients: Between October 2004 and October 2008, 765 patients were included.

Interventions: None.

Measurements and Main Results: Arrhythmias (7%–14%), pneumonia (48%), metabolic and electrolyte disorders (5%–37%), and seizures (24%) were common adverse events in the critical care period in cardiac arrest patients treated with therapeutic hypothermia, whereas sepsis (4%) and bleeding (6%) were less frequent. Sustained hyperglycemia (blood glucose >8 mmol/L for >4 hrs; odds ratio 2.3, 95% confidence interval 1.6–3.6, p < .001) and seizures treated with anticonvulsants (odds ratio 4.8, 95% confidence interval 2.9–8.1, p < .001) were associated with increased mortality in a multivariate model. An increased frequency of bleeding and sepsis occurred after invasive procedures (coronary angiography, intravascular devices for cooling, intra-aortic balloon pump), but bleeding and sepsis were not associated with increased mortality (odds ratio 1.0, 95% confidence interval 0.46–2.2, p = .91, and odds ratio 0.30, 95% confidence interval 0.12–0.79, p = .01, respectively).

Conclusions: Adverse events were common after out-of-hospital cardiac arrest. Sustained hyperglycemia and seizures treated with anticonvulsants were associated with increased mortality. Bleeding and infection were more common after invasive procedures, but these adverse events were not associated with increased mortality in our study.

© 2011 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.